Learn something new every day
More Info... by email
Ethylene glycol is an odorless and colorless liquid often found in such products as antifreeze, paints, and cosmetics. Ingestion of this product, whether accidentally or by intentional misuse, can lead to a medical condition known as ethylene glycol poisoning. This is a potentially fatal condition and requires immediate medical attention. Some of the potential symptoms of ethylene glycol poisoning include apparent intoxication, vomiting, or seizures. Organ damage or death may occur from ethylene glycol poisoning, especially if medical assistance is not obtained quickly.
Ethylene glycol poisoning often resembles intoxication from other sources of alcohol consumption in the earliest stages. If the person was not aware of the consumption of this toxin or does not obtain immediate medical attention, serious side effects may soon follow. Frequently, nausea and vomiting quickly develop as the next symptom. Seizures or a pronounced state of confusion may develop next. Sometimes, the poisoning victim will completely lose consciousness.
Organ damage may be the next effect of poisoning. Some of the most commonly affected organs include the liver, kidneys, and the lungs. By the time this damage has occurred, even the best medical treatment may not be able to completely reverse the damage. If the organ damage becomes severe, death may occur.
When ethylene glycol poisoning is suspected, blood and urine tests are typically performed in order to confirm the diagnosis. Other tests, such as an x-ray or EKG, may be ordered to check for the severity of the damage to the organs. The patient will generally be admitted to the hospital for close observation and intensive treatment. Supportive care such as a respirator is often required.
The next phase of treatment for ethylene glycol poisoning is aimed at removing as much of the poison from the body as possible. This may involve pumping out the contents of the stomach or giving the patient activated charcoal in an effort to absorb some of the poison. A solution containing sodium bicarbonate may be introduced into the body through an IV. Dialysis may be needed if the kidneys stop functioning normally.
Many patients who are able to receive prompt medical attention following ethylene glycol poisoning will have a complete recovery. In some cases, some degree of permanent organ damage may occur, sometimes leading to the necessity of an organ transplant. If treatment is not sought or is significantly delayed, death is often the tragic conclusion to ethylene glycol poisoning.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!